Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 138, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2008, 11:18 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2008, 11:18 PM CDT (04:18 UTC)
- Expired
- Jul 11, 2008, 12:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Grant County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 207 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:26 PM CDT | HAIL 0.75 | 1 S Henning, MN | |
| Jul 10, 11:35 PM CDT | TSTM WND DMG | Ashby, MN | SEVERAL LARGE TREE LIMBS AND TREE TOPS SNAPPED OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 7:36 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 110418
SVRFGF
MNC051-111-110515-
/O.NEW.KFGF.SV.W.0138.080711T0418Z-080711T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1118 PM CDT THU JUL 10 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1215 AM CDT
* AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED 2 MILES NORTHWEST OF ASHBY...OR 16 MILES
SOUTHEAST OF FERGUS FALLS...MOVING TO THE EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
URBANK AT 1140 PM CDT...
PARKERS PRAIRIE AT 1155 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4596 9589 4631 9590 4632 9515 4611 9514
4610 9515 4610 9575 4596 9576
TIME...MOT...LOC 0418Z 270DEG 31KT 4611 9581
$$
SPEICHER2 follow-up statements
000
WWUS53 KFGF 110443
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1143 PM CDT THU JUL 10 2008
MNC051-110453-
/O.CAN.KFGF.SV.W.0138.000000T0000Z-080711T0515Z/
GRANT MN-
1143 PM CDT THU JUL 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IS
CANCELLED...
AT 1143 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN NORTHEASTERN GRANT COUNTY. SO THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.
LAT...LON 4631 9565 4632 9515 4611 9514 4610 9515
4609 9519 4610 9571
TIME...MOT...LOC 0443Z 270DEG 37KT 4621 9537
$$
MNC111-110515-
/O.CON.KFGF.SV.W.0138.000000T0000Z-080711T0515Z/
OTTER TAIL MN-
1143 PM CDT THU JUL 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN OTTER TAIL COUNTY...
AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES
SOUTHWEST OF ALMORA...OR 30 MILES EAST OF FERGUS FALLS...MOVING TO
THE EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WRIGHTSTOWN BY 1155 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY
MORNING FOR NORTHWESTERN MINNESOTA AND NORTHEAST NORTH DAKOTA.
LAT...LON 4631 9565 4632 9515 4611 9514 4610 9515
4609 9519 4610 9571
TIME...MOT...LOC 0443Z 270DEG 37KT 4621 9537
$$
SPEICHER000
WWUS53 KFGF 110505
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1205 AM CDT FRI JUL 11 2008
MNC111-110515-
/O.EXP.KFGF.SV.W.0138.000000T0000Z-080711T0515Z/
OTTER TAIL MN-
1205 AM CDT FRI JUL 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
WILL EXPIRE AT 1215 AM CDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 1215 AM CDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA.
LAT...LON 4631 9565 4632 9515 4611 9514 4610 9515
4609 9519 4610 9571
TIME...MOT...LOC 0505Z 270DEG 37KT 4621 9504
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:59 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 10, 9:59 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 959 PM CDT THU JUL 10 2008 .DISCUSSION... UPPER LEVEL RIDGE WAS OVER THE AREA THIS EVENING. UPPER RIDGE WILL SHIFT INTO EASTERN MN BY MORNING. UPPER TROUGH WILL DIG IN THE NORTHERN ROCKIES TONIGHT AND AMPLIFY THE PATTERN A BIT. RISING 700-800 HPA TEMPS OVERNIGHT SHOULD HELP TO CAP ATMOSPHERE. FREEZING LEVELS RISE TO 15K FT BY MORNING. MOSTLY HEAVY RAIN THUNDERSTORMS. SHOWALTERS REMAIN LOW OVER FORECAST AREA AND INTO SOUTHEAST SK. UPPER LEVEL JET PUNCHES INTO SOUTHERN SK. SHOULD KEEP THUNDERSTORMS GOING OVER SOUTHEAST SK. THUNDERSTORMS PROBABLY MORE LIKELY FOR FRI. .PREVIOUS DISCUSSION.../ISSUED 316 PM CDT THU JUL 10 2008/ FORECAST CONCERN IS SEVERE WEATHER POTENTIAL TONIGHT INTO FRIDAY. SFC OBSERVATIONS CURRENTLY SHOWING THE WARM FRONT ENTERING THE FAR SOUTHERN FORECAST AREA. 18Z ABR SOUNDING CURRENTLY SHOWING A CAPPING INVERSION IN THE 825-850 MB LAYER WITH CIN ON THE ORDER OF -80 J/KG. THE 18Z ABR CONVECTIVE TEMPERATURE WAS 95 DEGREES. THIS WAS...FOR THE MOMENT...KEEPING MIXED LAYER CAPE OF AROUND 3000 J/KG AT BAY. 40 KNOT LOW LEVEL JET WILL SET UP TONIGHT ACROSS CENTRAL ND TO INITIATE THE FIRST EVENT. GFS SHOWING 0-6 KM BULK SHEAR OF OVER 50 KNOTS IN THE SOUTHERN FORECAST AREA. AGREE WITH SPC SWODY1 THAT GREATEST NOCTURNAL TORNADO POTENTIAL WILL EXIST ACROSS THE SOUTHERN HALF OF THE FORECAST AREA IN THE VICINITY OF THE WARM FRONT. DESPITE PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 1.75 INCHES OVERNIGHT AND FRIDAY...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED AS CONVECTION SHOULD BE FAIRLY PROGRESSIVE WITH BOW ECHO DEVELOPMENT EXPECTED BY SUNRISE. ANOTHER SEVERE WEATHER EVENT SHOULD BE IN THE 12Z-00Z TIME FRAME ACROSS THE FORECAST AREA AS THE STRONG COLD FRONT TRACKS EASTWARD. STRONG DESTABILIZATION IN THE AFTERNOON ACROSS NORTHERN MINNESOTA SHOULD ALLOW REGENERATION IN THIS AREA. NEXT FORECAST CONCERN WILL BE POSSIBLE WIND HEADLINES ON SATURDAY AS DEEP SURFACE LOW REMAINS OVER WESTERN ONTARIO. WINDS TO NEAR ADVISORY CRITERIA SHOULD BE ABLE TO MIX DOWN. TEMPERATURES SHOULD COOL OFF SIGNIFICANTLY FOR THE WEEKEND WITH HIGHS BEING AT LEAST 10 DEGREES BELOW AVERAGE FOR MID JULY. .LONG TERM... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A PROGRESSIVE PATTERN WITH ANOTHER SYSTEM CROSSING THE FA ON TUE. EXPECT A REBOUND OF TEMPS AND MOISTURE AHEAD OF THE SYSTEM INCREASING THE CHANCES FOR MORE -SHRA/-TSRA. OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM. && .AVIATION... EXPECT VRF CONDITIONS OVERNIGHT AS STORMS OVER SOUTHEAST ND MOVE EAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
Hazardous weather outlook, Jul 10, 5:37 AM CDT, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 537 AM CDT THU JUL 10 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 537 AM CDT THU JUL 10 2008 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND AGAIN ON FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LOCALLY STRONG THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING SOUTH OF A LINE FROM GRAND FORKS TO BEMIDJI. THUNDERSTORMS ARE AGAIN POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A WARM FRONT LIFTS NORTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY. THUNDERSTORMS MAY BE ONGOING DURING THE MORNING HOURS. WITH DAYTIME HEATING MORE STORMS MAY DEVELOP FRIDAY AFTERNOON ALONG AND EAST OF THE RED RIVER VALLEY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:23 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 67 min |
| Jul 11, 5:01 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 59 min |
| Jul 11, 6:40 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 63 min |
| Jul 11, 8:37 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 38 min |
| Jul 11, 9:10 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk | 65 min |
| Jul 11, 2:50 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman | 55 min |
| Jul 11, 3:08 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 67 min |
| Jul 11, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 53 min |
| Jul 11, 3:31 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 59 min |
| Jul 11, 3:34 PM CDT | Tornado Warning | FGF | Clearwater, Mahnomen | 41 min |
| Jul 11, 3:37 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 38 min |
| Jul 11, 3:41 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 64 min |
| Jul 11, 3:45 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 60 min |
| Jul 11, 3:46 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 59 min |
| Jul 11, 4:13 PM CDT | Tornado Warning | FGF | Becker | 40 min |
| Jul 11, 4:14 PM CDT | Tornado Warning | FGF | Clearwater, Mahnomen, Polk | 61 min |
| Jul 11, 4:16 PM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 59 min |
| Jul 11, 4:23 PM CDT | Tornado Warning | FGF | Otter Tail | 52 min |
| Jul 11, 4:40 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 44 min |
| Jul 11, 4:40 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 41 min |
| Jul 11, 4:44 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 61 min |
| Jul 11, 5:00 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 30 min |
| Jul 11, 5:03 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington | 57 min |
| Jul 11, 5:17 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 31 min |
| Jul 11, 6:26 PM CDT | Tornado Warning | FGF | Lake of the Woods | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.